Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


severe dementia
Mar 26, 2003

Dear Dr: I am the very concerned sister-in-law that you haven't heard from in a while. My brother-in-law's dementia is severe, his viral load is undetectable and his cd4 count is hovering with each lab around 250. He is stuttering every word, when he decides to speak at all. He is on a mission, running from place to place, running into other patients' rooms drinking everything he can get his hands on. When I went to see him recently, he got 2" inches from my face everytime he spoke with me. He always asks about his nephew and Godson by name. A new cocktail of medications has been created. He is taking the following: indinavir, retonavir and Combivir. Also, clonidine to keep him calmer, Benadryl for the same reason, Risperdal for the same reason, and valproic acid in liquid form. He seems to be happy and not really know how sick he really is, and that is a blessing in itself. My question is this, which one of these newly changed meds are to help his dementia? Is this new regimen of drugs supposed to be more helpful in breaking through the blood brain barrier? This new DR is not giving up hope on turning his dementia around....is this possible? God willing? Please, I look forward to hearing from you, he has had dementia for so long. Will it be possible to reverse damage to the brain caused by HIV disease? Sincerely, the very concerned sister-in-law

Response from Dr. Horwath

It is important to determine if your brother-in-law has dementia or some other psychiatric condition. HIV-associated dementia is characterized by slowed thinking, impaired short-term memory, impaired concentration, impaired ability to perform "executive functions" (tasks that require the use of abstraction, reasoning, logic, sequencing, etc.), and movement disorders (hand tremor, arm and leg weakness, problems in gait and balance).

People with very severe dementia may develop agitated behavior, confusion, hallucinations and delusions. However, severe HIV-associated dementia usually occurs in people with very high viral loads, low CD4 counts, and other medical conditions, such as opportunistic infections, which are associated with a failing immune system.

Your brother-in-law has an undetectable viral load and a decent CD4 count (around 250). Dementia is not typical under these circumstances, unless it is due to another cause (cerebrovascular disease, head trauma, toxicity, etc.). For this reason, a psychiatric evaluation to assess for other explanations is indicated. The description of his behavior is consistent with acute mania, which has been described in HIV patients. If that is the diagnosis, then the use of valproic acid and Risperdal is completely appropriate.

At this point, the choice of an antiretroviral cocktail should be based upon what his illness is most likely to respond to. While penetration of the blood-brain barrier is an issue that is discussed with respect to efficacy for dementia, it is mostly a theoretical issue. There is no good evidence to show that one or another medication or cocktail is superior to another for dementia. Effective reduction of the viral load and recovery of the the CD4 count are the primary goals of antiretroviral treatment. Improvement of dementia will often follow if these objectives are reached.

His physician is right not to give up hope for improvement of his mental condition. We have seen many cases of even very severe dementia improve if effective antiretroviral treatment can be achieved. At this time, there is no reason to believe that brain damage has occurred. Some psychiatric conditions result in quite disturbed behavior, but are not necessarily associated with irreversible brain damage.

I join you in hoping for your brother-in-law's recovery.



Previous
Is there any help with aids dementia?
Next
the medical difference between HIV and AIDS

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement